Does the drug levonorgestrel adversely affect menstrual period?
Q: I got periods in 15 days this time rather than in 28 days. This had happened earlier a few months back when I had taken tablet Ecee-2 for emergency contraception some 4-5 times. The doctor had given Meparate medicine to set the menstrual cycle right and I was ok after that. A month before I had to take Ecee-2 again once but that month my period was normal. Could it be because of that this month is not normal? What to do in this case and how to correct this? Will it be harmful in anyway?
A:Levonorgestrel 750 mcg (Trade names: Norlevo, Ecee-2) is emergency contraception for use "once-in-a-while" and not regularly. Normally one should use routine contraception such as oral contraceptives and even better, the male partner should use safe, effective condoms. Too frequent use of levonorgestrel results in bleeding not related to menses and disturbance of bleeding pattern. It appears that your current bleeding is not related to menstrual cycle. Like levonorgestrel, Meprate that contains medroxyprogesterone is also a female hormone called progesterone. I suggest that you do not take any further hormonal preparation that may do more harm and less good. In due course the periods will become normal.